Alert archive / Montana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 19, 2020, 8:47 PM MDT for Fergus County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2020, 8:47 PM MDT (02:47 UTC)
- Expired
- May 19, 2020, 9:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fergus County, MT
The radar
The Great Falls radar (KTFX), 155 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:34 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
181
WUUS55 KTFX 200247
SVRTFX
MTC027-200315-
/O.NEW.KTFX.SV.W.0009.200520T0247Z-200520T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
847 PM MDT Tue May 19 2020
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Central Fergus County in central Montana...
* Until 915 PM MDT.
* At 847 PM MDT, a severe thunderstorm was located near Lewistown,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lewistown and Hilger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4706 10936 4707 10961 4734 10946 4728 10911
TIME...MOT...LOC 0247Z 205DEG 27KT 4714 10941
HAIL...1.00IN
WIND...60MPH
$$
CMC1 follow-up statement
279
WWUS55 KTFX 200312
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
912 PM MDT Tue May 19 2020
MTC027-200322-
/O.EXP.KTFX.SV.W.0009.000000T0000Z-200520T0315Z/
Fergus MT-
912 PM MDT Tue May 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FERGUS COUNTY WILL
EXPIRE AT 915 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central Montana.
LAT...LON 4706 10936 4707 10961 4734 10946 4728 10911
TIME...MOT...LOC 0312Z 205DEG 27KT 4729 10931
$$
CMCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:43 PM MDT, 5 hours 4 minutes earlier.
Area forecast discussion, May 19, 3:43 PM MDT, 5 hours 4 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 343 PM MDT Tue May 19 2020 .SYNOPSIS... Showers and thunderstorms are developing over southwest Montana and will move from south to north across the region through this evening. Some thunderstorms could become severe and produce large hail, damaging winds, and even an isolated tornado. In addition to the threat for severe weather, showers and thunderstorms will be efficient rain producers and could cause some flooding, especially in urban areas and on streams and creeks emanating from the mountains. && .DISCUSSION... A broad closed low has brought a swift southerly flow aloft for much of Montana. This combined with east and northeasterly flow at lower elevations creates effective shear values generally in the 40 to 55 kt range. The addition of modest CAPE of 500 to 1200 j/kg has lead to the development of isolated to scattered showers and thunderstorms over portions of Central and Southwest Montana. This development will continue through the afternoon and the storms will quickly move toward the north and northeast upon development. Some storms can be severe and contain wind gusts up to 70 mph, hail up to ping pong ball size, and possibly an isolated tornado. With coordination with Storm Prediction Center, a Severe Thunderstorm Watch has been issued for the entire CWA with he exception of Glacier county. This watch currently runs through 10 PM MDT. In addition to the severe threats, these storms will be efficient rain producers. The saving grace will be the fast motion of the storms but still the heavier cells can produce a quick .25 to .5 inches of rain in a short period of time, which can cause some flooding concerns in urban areas and or melting snowpack. The thunderstorm activity is expected to diminish during the overnight hours but then general stratiform rain will set in, especially for areas northwest of a Great Falls to Havre line, where addition .25 to .5 inches of rain will be possible through Wednesday morning. RCG Wednesday through Saturday...the H500 trough/closed low will lift north from the Central Great Basin and over the Northern Rockies from Wednesday through Thursday, all the while another trough/closed low over the Gulf of Alaska digs southeast over the Pacific Northwest. These two systems will begin to interact from Thursday afternoon through Friday, with multiple waves dumbbelling around the broad closed low/trough. Needless to say, chances for precipitation will continue across the Northern Rockies from Wednesday and into the day Saturday. Falling snow levels over this timeframe will allow for precipitation to changeover to snow for elevations above 6000ft, with significant snow accumulations possible in some of the higher elevations of Southwest Montana from Thursday night through Friday night. Thursday will also be a windy day for portions of Central and all of North Central Montana, with the potential for some areas to approach High Wind criteria. - Moldan Sunday through next Tuesday...temperatures will begin to moderate and precipitation chances will be limited as upper level ridging moves overhead. - Moldan && .AVIATION... Updated 1151 AM MDT Tue May 19 2020 (19/18Z TAF Period) Showers and thunderstorms are still expected to develop over Central and Southwest Montana around 19 to 21Z and then lift north/northeast across the region this afternoon and evening. Some storms could become severe and produce wind gusts approaching 50kts and large hail to the size of quarters to ping pong. Central/North-central terminals (i.e. KHLN, KGTF, KLWT, and KHVR)are most at risk of seeing severe thunderstorms over this timeframe. VFR conditions are generally expected outside of areas of precipitation through this evening, with MVFR conditions expected beneath showers and thunderstorms. MVFR/IFR conditions are then expected to develop after 3Z along the upslope favored regions of North Central and Central Montana (i.e. KCTB, KGTF, and KLWT) and persist into Wednesday morning. Mountain obscuration will develop this afternoon and persist into Wednesday morning. NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .HYDROLOGY... Periods of rain, heavy at times, will continue to affect portions of Central and North Central MT for the next several days. The rainfall will be convective at times, resulting in some areas receiving heavy rainfall and locations just a few miles away receiving much less precipitation. Overall, the Rocky Mountain Front continues to favor the highest precipitation amounts. - Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 50 66 45 61 / 90 50 60 30 CTB 46 59 44 56 / 90 80 60 40 HLN 49 69 45 63 / 90 60 80 50 BZN 47 69 42 63 / 60 30 60 60 WYS 35 56 31 51 / 30 60 80 80 DLN 43 61 40 59 / 70 60 80 40 HVR 53 74 48 65 / 60 40 50 40 LWT 48 69 43 62 / 50 60 50 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Severe Thunderstorm Watch in efffect until 1000 PM for Beaverhead, Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin, Hill, Jefferson, Judith Basin, Lewis and Clark, Liberty, Madison, Meagher, Pondera, Teton, toole. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, May 19, 8:06 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
806 PM MDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 9 N HELENA 46.73N 112.04W
05/19/2020 E0.25 INCH LEWIS AND CLARK MT PUBLIC
&&
MMSpecial weather statement, May 19, 8:08 PM MDT, 39 minutes before
Special Weather Statement National Weather Service Great Falls MT 808 PM MDT Tue May 19 2020 MTZ050-051-200300- Fergus MT-Judith Basin MT- 808 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND SOUTH CENTRAL FERGUS COUNTIES UNTIL 900 PM MDT... At 808 PM MDT, Doppler radar was tracking a strong thunderstorm near Moore, or 11 miles southwest of Lewistown, moving north at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Lewistown, Moore and Glengarry. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4684 10987 4724 10969 4711 10917 4679 10958 TIME...MOT...LOC 0208Z 200DEG 20KT 4694 10960 CMC
Local storm report, May 19, 8:15 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
815 PM MDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL 7 SE MOORE 46.90N 109.59W
05/19/2020 E0.50 INCH FERGUS MT TRAINED SPOTTER
COVERED THE GROUND WHITE.
&&
MMLocal storm report, May 19, 8:42 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
842 PM MDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM HAIL LEWISTOWN 47.06N 109.42W
05/19/2020 E0.70 INCH FERGUS MT TRAINED SPOTTER
&&
MMLocal storm report, May 19, 8:44 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
844 PM MDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL 1 NW LEWISTOWN 47.07N 109.44W
05/19/2020 E0.88 INCH FERGUS MT TRAINED SPOTTER
&&
MMLocal storm report, May 19, 8:47 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
847 PM MDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL LEWISTOWN 47.06N 109.43W
05/19/2020 M1.00 INCH FERGUS MT TRAINED SPOTTER
SPOTTER REPORTS HAIL UP TO QUARTER SIZE
COVERING THE ROADS.
&&
FMKThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 6:02 PM MDT | Special Weather Statement | TFX | Cascade | 28 min |
| May 19, 6:14 PM MDT | Special Weather Statement | TFX | Meagher | 31 min |
| May 19, 6:30 PM MDT | Special Weather Statement | TFX | 30 min | |
| May 19, 6:47 PM MDT | Special Weather Statement | TFX | Wheatland | 43 min |
| May 19, 7:01 PM MDT | Special Weather Statement | TFX | 44 min | |
| May 19, 7:25 PM MDT | Special Weather Statement | TFX | Wheatland | 50 min |
| May 19, 7:43 PM MDT | Special Weather Statement | TFX | 32 min | |
| May 19, 7:54 PM MDT | Special Weather Statement | TFX | Fergus | 36 min |
| May 19, 8:04 PM MDT | Special Weather Statement | TFX | 41 min | |
| May 19, 8:08 PM MDT | Special Weather Statement | TFX | Fergus | 52 min |
| May 19, 8:19 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 26 min |
| May 19, 8:53 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 37 min |
| May 19, 8:59 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 61 min |
| May 19, 9:03 PM MDT | Special Weather Statement | TFX | Silver Bow | 27 min |
| May 19, 9:06 PM MDT | Special Weather Statement | TFX | Meagher | 24 min |
| May 19, 9:25 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 35 min |
| May 19, 9:52 PM MDT | Special Weather Statement | TFX | Petroleum | 23 min |
| May 19, 9:54 PM MDT | Special Weather Statement | TFX | Meagher | 36 min |
| May 19, 9:56 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| May 19, 10:29 PM MDT | Special Weather Statement | TFX | Deer Lodge | 46 min |
| May 19, 10:31 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 29 min |
| May 19, 11:26 PM MDT | Special Weather Statement | TFX | Jefferson | 34 min |
| May 19, 11:28 PM MDT | Special Weather Statement | TFX | Silver Bow | 32 min |
| May 19, 11:53 PM MDT | Special Weather Statement | TFX | Broadwater | 37 min |
| May 20, 12:20 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 25 min |
| May 20, 12:41 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| May 20, 12:59 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 31 min |
| May 20, 1:17 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 28 min |
| May 20, 1:25 AM MDT | Special Weather Statement | TFX | Cascade | 35 min |
| May 20, 1:41 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| May 20, 1:44 AM MDT | Special Weather Statement | TFX | Cascade | 31 min |
| May 20, 2:00 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Pondera, Teton | 45 min |
| May 20, 2:06 AM MDT | Special Weather Statement | TFX | Petroleum | 24 min |
| May 20, 2:11 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| May 20, 2:40 AM MDT | Special Weather Statement | TFX | Liberty | 35 min |
| May 20, 2:44 AM MDT | Special Weather Statement | TFX | Teton | 46 min |
| May 20, 3:24 AM MDT | Special Weather Statement | TFX | Pondera | 36 min |
| May 20, 3:50 AM MDT | High Wind Watch | TFX | 18 hr | |
| May 20, 4:33 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 42 min |
| May 20, 5:09 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 51 min |
| May 20, 7:48 AM MDT | Special Weather Statement | TFX | Pondera | 42 min |
| May 20, 11:42 AM MDT | Special Weather Statement | TFX | Liberty | 48 min |
| May 20, 12:35 PM MDT | Special Weather Statement | TFX | Liberty | 25 min |
| May 20, 1:53 PM MDT | Special Weather Statement | TFX | Judith Basin | 22 min |
| May 20, 2:30 PM MDT | Special Weather Statement | TFX | Chouteau | 45 min |
| May 20, 2:57 PM MDT | Special Weather Statement | TFX | Chouteau | 48 min |
| May 20, 4:02 PM MDT | Special Weather Statement | TFX | Fergus | 43 min |
| May 20, 4:40 PM MDT | Special Weather Statement | TFX | Fergus | 50 min |
| May 20, 5:00 PM MDT | Special Weather Statement | TFX | Fergus | 30 min |
| May 20, 5:26 PM MDT | Special Weather Statement | TFX | Fergus | 34 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.